Thunderstorm Wind, Corson
- When
- August 8, 12:06 AM MST
- Where
- Corson County, 4.8 mi WNW of Mc Laughlin
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.850, -100.910
A cluster of storms moving across north-central and northeast South Dakota generated widespread strong winds during the early morning hours. Numerous weather stations across the area recorded gusts between 60 and 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A cluster of storms moving across north-central and northeast South Dakota generated widespread strong winds during the early morning hours. Numerous weather stations across the area recorded gusts between 60 and 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 7, 11:58 PM MST, 8 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Aberdeen SD 158 AM CDT Fri Aug 8 2025 .KEY MESSAGES... - Two scenarios for today. Warm air aloft keeps us capped. The other option, if we get convection, is for either an isolated storm through during the morning hours along the SD/ND state line, or a stronger storm or two late afternoon/evening (30-45%) mainly in far northeastern SD/west central MN. - There is a slight risk (level 2 out of 5) for highway 281 and points east. Marginal risk (1 of 5) elsewhere. Hail/high winds are the primary threat. Isolated tornado risk is focused in western Minnesota. && .DISCUSSION... Issued at 157 AM CDT Fri Aug 8 2025 A line of storms have set up from Hettinger all the way northeast to Devils lake proceeding to the east. the south end of this line is encountering very warm air loft, with 700 temperatures running at approximately 15 to 16 Celsius. That is between one to two standard deviations above climatology. This strong cap is situated above a layer of Stratus. Thus the main concern going forward is the impact of these stable boundary layer conditions on future convective initiation. convective allowing models seem to have a very good grasp of these conditions and are limiting convection across much of the cwa through the course of the late morning and into the afternoon hours, with a few indicating cells penetrating into south dakota before dissipating. there are some hints in these convective allowing models that some of the better chances for elevated convection sets up across the far northeast later this morning ahead of the warmest air aloft. A surface boundary will then provide the focus for re-developmant as it moves across the area through the daylight hours and judging by BUFKIT profiles we have a very tenuous ability to breach the cap with this feature on our northern periphery. That said steep lapse rates aloft Will enhance the severe weather potential for any storms that do manage, with NAM/HREF MLCAPE > 4000j/kg... but if we look at BUFKIT this would probably be closer to 3000-35000j/kg elevated CAPE since its generated from the top of the inversion with the passage of the boundary. Shear is quite good for severe weather as well, at about 40kts with strong mid-level southwesterlies this evening. Overnight with warm advection and enhancing low level flow with decoupling, elevated convection could get going in the far northeast and western minnesota prior to midnight before moving out of the cwa. Once the front moves through we'll see cold air advection tonight with the core of coldest air aloft moving through Sunday. The HRRR and RUC Currently do not run far enough, However smoke aloft and near surface situated just west of the area by the end of these runs will be a concern for the weekend and into next week as the source region is out of Canada. The northwest flow regime degrades on Tuesday with a zonal/wobbly pattern for the rest of the extended. Its about that time of year where this fetch Would generate less convective activity and as such NBM pops are too low for a mention of storms until we get into late in the work week. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1218 AM CDT Fri Aug 8 2025 Terminals KABR,KATY,KPIR,KMBG MVFR CIGS in KABR/KATY will persist, and develop into KMBG through the early morning hours. CIGS may drop to IFR at some point in the morning for KABR/KATY terminals as well. Otherwise, tracking convection up in North Dakota currently could impact the KMBG terminal but not a high enough probability of occurrence for including in KABR TAF. Later this afternoon, convective redevelopment is more probable for KABR/KATY. Will also see a wind shift from SE/E to NW with the passage of a front through the afternoon/evening. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && DISCUSSION...07 AVIATION...07
Hazardous Weather Outlook National Weather Service Aberdeen SD 906 PM CDT Thu Aug 7 2025 MNZ039-046-SDZ003>011-015>023-034-036-037-090215- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Sully-Hyde-Hand- 906 PM CDT Thu Aug 7 2025 /806 PM MDT Thu Aug 7 2025/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Tonight. Storms over North Dakota may form into a bowing line or lines of storms that move over portions of northern South Dakota overnight. Confidence is only low to moderate for this to occur, with mainly dry weather being more likely. There is an Enhanced Risk, level 3 out of 5, for severe storms near the North Dakota, South Dakota line north Eureka to Britton. Otherwise, there is a Slight Risk, level 2 out of 5, for severe storms. While large hail of around the size of quarters will be possible, the main concern will be damaging winds in excess of 60 to 70 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a Slight Risk, level 2 out of 5, for severe storms mainly near and east of the James River Friday into Friday evening. If strong storms develop, all hazards are possible, including the potential for a couple of tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. SDZ033-035-045-048-051-090215- Stanley-Hughes-Jones-Lyman-Buffalo- 906 PM CDT Thu Aug 7 2025 /806 PM MDT Thu Aug 7 2025/ This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...Tonight. There is a Marginal Risk, level 1 out of 5, of severe weather. If strong storms are able to develop, they would be capable of producing damaging winds of around 60 mph or hail the size of quarters. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a Marginal Risk, level 1 out of 5, of severe weather Friday morning and afternoon. If strong storms develop, they would be capable of producing damaging winds of around 60 mph or hail the size of quarters. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. 06
Special Weather Statement
National Weather Service Aberdeen SD
1218 AM MDT Fri Aug 8 2025
SDZ003-015-080730-
Dewey SD-Corson SD-
1218 AM MDT Fri Aug 8 2025
...STRONG THUNDERSTORMS WILL IMPACT WESTERN CORSON AND NORTHWESTERN
DEWEY COUNTIES THROUGH 130 AM MDT...
At 1217 AM MDT, Doppler radar was tracking the outflow from strong
thunderstorms along a line extending from 9 miles north of Thunder
Hawk to near Chance. Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bullhead, Mcintosh, Isabel, Morristown, Firesteel, Watauga, Black
Horse, Walker, Thunder Hawk, Keldron, Shambo Ranch, Klein Ranch, and
southern Standing Rock Nation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4594 10200 4594 10097 4537 10120 4536 10149
4538 10149 4539 10147 4547 10147 4547 10200
TIME...MOT...LOC 0617Z 258DEG 32KT 4608 10199 4536 10227
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
10The Bismarck radar (KBIS), 103 km away, was scanning. The volume nearest the first event began at 07:05 UTC.
15 thunderstorm wind. Local standard time, as filed.
A peak wind gust of 70 mph was observed at a South Dakota Department of Transportation weather station four miles north of Agar.
The COOP observer 1 mile west of Faulkton estimated thunderstorm wind gusts at around 60 mph.
The Aberdeen Regional Airport Automated Surface Observing System (ASOS) recorded a peak gust of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270732, 1270733, 1289311, 1289312, 1289313, 1270734, 1270736, 1270735, 1270738, 1270737, 1270741, 1270739, 1270740, 1289322, 1270742.